Hail, Boone
- When
- June 9, 2:45 PM CST
- Where
- Boone County, 3.17 mi SSW of Cedar Rapids Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.510, -98.200
Public reported 1-inch hail.
Mostly non-severe scattered thunderstorms developed across eastern Nebraska. One storm produced 1-inch hail in Boone County southwest of Cedar Rapids.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Mostly non-severe scattered thunderstorms developed across eastern Nebraska. One storm produced 1-inch hail in Boone County southwest of Cedar Rapids.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 9, 1:58 PM CST, 47 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 258 PM CDT Fri Jun 9 2023 ...Updated Forecast Discussion... .DISCUSSION... Issued at 254 PM CDT Fri Jun 9 2023 Key Messages: - More showers and storms will move into the area late this afternoon and evening. - Widespread showers and storms could bring excessive rainfall in addition to a few strong to severe storms, Saturday. Today and Tonight... Stubborn convection over northeast Nebraska continued to defy the relatively poor atmospheric conditions and progress southeast across the forecast area today. This morning's 12Z sounding indicated PWAT up to 1.2 in, which allowed locations that were impacted by these storms to receive a quick burst of beneficial rainfall. In fact, rainfall rates within the heavier storms early this morning approached 1-2 in. per hour. Farther to our west, over central Nebraska, skies were clearer along a N-S oriented frontal boundary. A few storms have already begun to bubble up along an instability axis in this region, as of 2 PM today. These storms are expected to continue to slowly work their way east into our forecast area this evening and overnight. Saturday... A surface low will sweep through the region Saturday, bringing yet another round of precipitation. Showers and thunderstorms are expected to be fairly widespread throughout the forecast area Saturday afternoon. PWATs are expected to reach 1.4 to 2.0 in. on tomorrow, which would put us around the 90th percentile climatologically. Considering the potential for multiple rounds of heavy rain falling over the same locations, there is Slight Risk for Excessive Heavy Rainfall leading to flash flooding over much of our CWA on Saturday, despite the recent drought conditions. Additionally, a few storms could become strong to severe with large hail and gusty winds. Therefore, SPC has issued a Marginal risk for severe storms over southeast Nebraska and far southwest Iowa. Sunday and Beyond... We dry out for the latter part of the weekend, as high pressure begins to build into the northern plains. A burst of considerably cooler air will plunge into the region early next week. Highs on Sunday are currently forecast to only reach the mid 70s, under clearing skies. Overnight lows are expected to slip into the 40s and 50s Sunday night/Monday morning. Temperatures will gradually warm by a few degrees each day, reaching the 80s by Tuesday, and approaching 90 by next Friday. Northwesterly flow is expected to keep us fairly dry through next week, as showers and storms skirt off to our southwest. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1217 PM CDT Fri Jun 9 2023 A complex of showers and storms has continued to trek across eastern Nebraska and western this afternoon. Brief periods of heavy rain, lightning, and gusty winds will be possible through the late afternoon as this cluster progresses southeast. Another round of storms is expected to develop late this afternoon and evening across central Nebraska and spread east southeast towards the TAF sites. Again, these storms aren't expected to be severe, but lightning, small hail, and wind gusts up to 40 mph are possible. There is a bit of uncertainty with the timing of this potential line of storms, however current trends suggest storms could impact KOFK by 00Z, and reach KOMA and KLNK closer to 06Z tonight. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...KG AVIATION...KG
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 312 PM CDT Fri Jun 9 2023 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-101015- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 312 PM CDT Fri Jun 9 2023 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Saturday Thunderstorms and locally heavy rain are expected tonight through Saturday. A few storms could be strong to severe, capable of producing gusty winds, large hail, and localized flash flooding. .DAYS TWO THROUGH SEVEN...Saturday night through Friday A few thunderstorms will linger into Saturday night, before drier conditions return for Sunday through early next week. .SPOTTER INFORMATION STATEMENT... Storm spotter activation is not anticipated.
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
252 PM CDT Fri Jun 9 2023
NEZ030-092015-
Boone NE-
252 PM CDT Fri Jun 9 2023
...A strong thunderstorm will impact portions of west central Boone
County through 315 PM CDT...
At 252 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Spalding, or 16 miles west of Albion, moving
southeast at 10 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree branches and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations impacted include...
Primrose.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4189 9829 4174 9810 4164 9813 4161 9829
TIME...MOT...LOC 1952Z 312DEG 10KT 4177 9831
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
DeWaldSpecial Weather Statement
National Weather Service Omaha/Valley Nebraska
310 PM CDT Fri Jun 9 2023
NEZ030-092045-
Boone NE-
310 PM CDT Fri Jun 9 2023
...A strong thunderstorm will impact portions of southwestern Boone
County through 345 PM CDT...
At 309 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles northwest of Primrose, or 14 miles west of Albion, moving
southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree branches and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
This strong thunderstorm will be near...
Primrose around 320 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4179 9829 4175 9811 4159 9809 4153 9821
4151 9829 4178 9830
TIME...MOT...LOC 2009Z 335DEG 13KT 4165 9829
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
DeWaldThe Grand Island radar (KUEX), 134 km away, was scanning. The volume nearest the first event began at 20:45 UTC.
1 hail. Local standard time, as filed.
Public reported 1-inch hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102038.